North Carolina, 2004

High Wind in North Carolina, September 17, 2004

September 17, 2004 · NWS RNK · 4 events in 3 counties and zones

The remnants of Hurricane Ivan brought high winds to the mountains of northwest North Carolina during the morning of the 17th. These high winds brought trees down across Alleghany, Ashe, and Watauga counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The remnants of Hurricane Ivan brought high winds to the mountains of northwest North Carolina during the morning of the 17th. These high winds brought trees down across Alleghany, Ashe, and Watauga counties. Residents in Ashe and Watauga county sustained power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 16, 8:50 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 16, 8:50 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 PM EDT THU SEP 16 2004

.SHORT TERM (REST OF TONIGHT)...
EXPECT RAIN TO DEVELOP ACROSS THE FCST AREA OVERNIGHT AS TROPICAL
SYSTEM RIDES UP THE WRN SLOPES OF THE APPALACHIANS. NO SIGNIFICANT
CHANGES PLANNED AT THIS HOUR AS IT IS STILL A WAITING GAME TO SEE
EXACTLY WHERE THE SYSTEM WILL BECOME STATIONARY.  WINDS ARE
BEGINNING TO PICK UP IN OUR HIGHER ELEVATIONS AND THIS TREND IS
EXPECTED TO CONTINUE DURING THE OVERNIGHT.  QPF CONTINGENCIES REMAIN
UNCHANGED WITH RAIN TOTALS THROUGH 12Z SUNDAY ANTICIPATED TO AVERAGE
BETWEEN 4 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS IN THE UPSLOPE
AREAS...A PRESCRIPTION FOR MODERATE TO MAJOR FLOODING ON LOCAL
RIVERS.

RNK WILL BE DOING ANOTHER SOUNDING AT 06 UTC.  PWATS ARE ON THE
INCREASE.  NOTICED THAT GSO HAS ALREADY CLOSED IN ON 2 INCHES.  IN
ADDITION TO THE INCREASED PWAT...ALSO NOTICED AN INCREASE IN LOW
LEVEL SHEAR.  THE 0-3 KM SRH AT GSO WAS OBSERVED AT 166 M2/S2...AND
WILL SUPPORT STORM ROTATION.  TORNADIC THREAT WILL LIKELY BE
EXPANDED NORTH WITH TIME. PARTS OF OUR FCST AREA WILL LIKELY BE
COVERED BY A TORNADO WATCH FRIDAY.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 735 PM EDT THU SEP 16 2004

AVIATION...UPDATED.

BANDS OF CLOUDS CONTINUE PUSH NORTH ACROSS THE REGION THIS EVENING.
KFCX 88D LOOP SHOWED AREAS OF LIGHT RAIN LIFTING NORTHWARD THIS
EVENING ACROSS WESTERN MOUNTAINS. ACCORDING TO TPC THE CENTER OF
IVAN WILL MOVE THROUGH NORTHEASTERN ALABAMA TONIGHT AND INTO
NORTHWESTERN GEORGIA OR SOUTHEASTERN TENNESSEE EARLY FRIDAY. MVFR
CONDITIONS EXPECTED TO GET WORSE OVERNIGHT AND INTO FRIDAY MORNING.
WITH IVAN COMING...CEILINGS AND VISIBILITIES WILL BE LOWERING DOWN
OVERNIGHT...AND SHOULD BY IFR/LIFR BY MORNING ALL LOCATIONS.
RAINFALL EXPECTED TO INCREASE OVERNIGHT...AND SHOULD BE WIDESPREAD
BY MID MORNING...AFFECTING ALL TAF SITES.   IFR/LIFR CEILINGS AND
VISIBILITIES...ALONG WITH HEAVY RAINS...WILL BE ENCOUNTERED ALL DAY
FRIDAY AS THE REMNANTS OF IVAN MOVE INTO OUR AREA.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 315 PM EDT THU SEP 16 2004

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

TNGT-FRI NGT...

RADAR CONTG TO SHOW SIG RAIN HAVING A TOUGH TIME MAKING ITS WAY INTO
THE AREA WITH MAJORITY OF -RA OVER THE NW ZONES ALONG WEAK SHEAR
AXIS N OF IVAN. AS RIDGE WEAKENS A BIT TNGT AND IVAN REMNANT LOW
PROGESSES NWD...SHOULD SEE MOD/HEAVY RAIN FILL IN ESPCLY W OF THE
BLUE RIDGE WITH OUTER RAINBANDS CLIPPING THE SE ZONES LATER. WILL
ALSO HAVE UPSLOPE KICK INTO GEAR AFTER MIDNGT SW TIER AS PRES
FALLS/THETA-E AND 5H WINDS INDICATE A MORE NEWD TRACK TO IVAN...
JUST W OF THE APPALACHIANS OVERNGT. WITH THE GFS/ETA AND CANADIAN
AGREEING ON THE SYSTEM BEING IN SE TN BY 12Z FRI...HAVE ALREADY
ISSUED A HIGH WIND WARNING NW NC MTNS INTO GRAYSON CTY LATE TNGT
INTO FRI FOR IMPACT. EAST OF THIS WILL EXTEND AN ADVSRY FOR POINTS
GNRLY W OF THE BLUE RIDGE INTO MERCER CTY FOR 40 KT 85H JET. LOW
PROGGED NOW TO GET BLOCKED TO THE EAST BY RIDGING BEHIND FRONT
TRAILING IVAN...WITH CENTER DRIFTING TOWARD SW VA/NW NC DURING FRI.
GIVEN STRONG UVV AND RH TRANSPORT...EXPECT HVY RAIN TO SPREAD E BY
FRI AFTN...WHILE DECENT HELICITY VALUES SUPPORT ISOLD STRONG
WINDS/SPINUP TORS IN RAINBANDS ESPCLY OUT E IN THE AFTN. THUS WILL
CONT INCREASE IN POPS THIS EVENING...REACHING CATEGORICAL MOST SPOTS
BY MORNING AND CONTG FRI. WET SOILS ESPCLY ALL EXCEPT NW
ZONES...SUPPORT GOING FLOOD WATCH FOR SMALL STREAM FLOODING
EARLY...LEADING TO SIG RIVER FLOODING LATER ON. HOWEVER WILL NEED TO
WATCH TO SEE IF TRACK SLIPS FURTHER S WHICH COULD MAKE HUGE DIFFS IN
THE RAINFALL FORECAST.

OTRW CAT POPS CONT FRI NIGHT WITH MORE HEAVY RAIN LIKELY ESPCLY
ALONG/E OF THE CENTER AS MAY SEE EASTERLY INFLOW ENHANCE SYSTEM A
BIT DURING THE NIGHT. ALTHO UPSLOPE APPEARS CUT OFF FRI
NIGHT...STRONG CONVERGENCE INTO THE RESIDUAL SYSTEM UNDER RIDGE TO
THE N...SUPPORTS ADDED FLOODING POTENTIAL WITH HEAVY RAIN. TEMPS
COOLISH UNDER CLOUDS/RAIN WITH SMALL DIURNALS OF 5-10 DEGREES
BETWEEN LOWS/HIGHS.

LONG TERM (SATURDAY THROUGH THURSDAY)...

SAT-SUN...

LINGERING RAINFALL SOLELY BASED ON WHERE LOW CENTER WILL BE AND
WHETHER OR NOT IT STALLS OVER THE REGION PER OFFICIAL TRACK...OR
DIPS SWD INTO THE CAROLINAS LIKE THE GFS/ETA. FOR NOW WILL KEEP LOW
LIKELY WEST/HIGH CHC SHRA GOING THRU THE WEEKEND WITH THE
HEAVIEST SAT PENDING REMNANT PROXIMITY.

MON-THU...

SHOULD FINALLY SEE IVAN CIRCULATION HAVING DSIPTD LEAVING
BEHIND RESIDUAL RH AND HEATING UNDER RIDGE TO THE N. THIS WILL
LIKELY BE ENOUGH TO PROMOTE CHCY MAINLY DIURNAL POPS MON. JEANNE
THEN PROGGED TO APPROACH THE SE COAST TUE BEFORE POSSIBLY EDGING
INLAND WED/THU. MAY SEE ENOUGH SUBSIDENCE AHEAD OF THIS SYSTEM TO
CURTAIL POPS SOME BY MIDWEEK BUT ALL QUITE IFFY AT THIS POINT SO
WILL OPT WITH 20 POPS FOR NOW. TEMPS SLOWLY RECOVERING THRU THE
PERIOD AS SHOULD SEE MORE INSOLATION AS WEAK SUBSIDENCE TAKES SHAPE
BY MIDWEEK.

&&
NC...FLOOD WATCH ALL ZONES MIDNIGHT TONIGHT THROUGH NOON SATURDAY.
NC...HIGH WIND WARNING FOR NCZ001-002-018-VAZ015 LATE TONIGHT
     THROUGH FRIDAY.
NC...WIND ADVISORY FOR NCZ003-019-020 LATE TONIGHT THROUGH FRIDAY.

VA...FLOOD WATCH ALL ZONES MIDNIGHT TONIGHT THROUGH NOON SATURDAY.
VA...WIND ADVISORY FOR VAZ007-009>014-016-017-032 LATE TONIGHT
     THROUGH FRIDAY.

WV...FLOOD WATCH ALL ZONES MIDNIGHT TONIGHT THROUGH NOON SATURDAY.
WV...WIND ADVISORY FOR WVZ042 LATE TONIGHT THROUGH FRIDAY.
.RNK WATCHES/WARNINGS/ADVISORIES...

&&

SHORT TERM (UPDATE)...11
Hazardous weather outlook, Sep 16, 4:30 AM EST, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT THU SEP 16 2004

NCZ001>003-018-019-VAZ015>017-032-033-170928-
ALLEGHANY NC-ASHE NC-CARROLL VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-
PATRICK VA-SURRY NC-WATAUGA NC-WILKES NC-
530 AM EDT THU SEP 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH GOES INTO EFFECT AT MIDNIGHT TONIGHT DUE TO THE
REMNANTS OF HURRICANE IVAN.  HEAVY RAIN WILL MOVE INTO THE REGION
THIS EVENING...WITH FLOOD PROBLEMS POTENTIALLY DEVELOPING SHORTLY
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

HEAVY RAIN WILL CONTINUE THROUGH FRIDAY AND FRIDAY NIGHT WITH
POTENTIALLY VERY SERIOUS FLOOD PROBLEMS PERSISTING. STRONG WINDS WILL
ACCOMPANY THE HEAVY RAIN LATE TONIGHT AND FRIDAY...WITH SCATTERED
DOWNED TREES. ISOLATED SMALL TORNADOES ARE ALSO A POSSIBILITY WITH
ANY LANDFALLING TROPICAL STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

NCZ004>006-020-VAZ007-009>014-018>020-022>024-034-035-043>047-058-
059-WVZ042>045-170929-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-GILES VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
TAZEWELL VA-WYTHE VA-YADKIN NC-
530 AM EDT THU SEP 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH GOES INTO EFFECT AT MIDNIGHT TONIGHT DUE TO THE
REMNANTS OF HURRICANE IVAN.  HEAVY RAIN WILL MOVE INTO THE REGION
LATE TONIGHT...WITH FLOOD PROBLEMS POTENTIALLY DEVELOPING TOWARD
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...

HEAVY RAIN WILL CONTINUE THROUGH FRIDAY AND FRIDAY NIGHT WITH
POTENTIALLY SERIOUS FLOOD PROBLEMS PERSISTING. STRONG WINDS WILL
ACCOMPANY THE HEAVY RAIN LATE TONIGHT AND FRIDAY...WITH SCATTERED
DOWNED TREES ON RIDGES. ISOLATED SMALL TORNADOES ARE ALSO A
POSSIBILITY WITH ANY LANDFALLING TROPICAL STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Watauga

When
September 17, 12:45 AM EST to 1:15 AM EST
Where
Watauga forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

High Wind, Watauga

When
September 17, 5:45 AM EST
Where
Watauga forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

High Wind, Ashe

When
September 17, 5:45 AM EST
Where
Ashe forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

High Wind, Alleghany

When
September 17, 7:05 AM EST
Where
Alleghany forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422245, 5422244, 5422246, 5422243.